Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 72, NWS Kansas City, MO

May 19, 2025Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2025, 8:23 AM CDT for Bates County, Henry County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2025, 8:23 AM CDT (13:23 UTC)
Expired
May 19, 2025, 8:44 AM CDT
In force
21 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 564 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
564 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:20 AM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Strong Forcing Available For Severe Storms This Afternoon and Evening; Cloud Cover and Remnant Showers May Be A Problem
  • Flooding May Be Possible In Some Spots
  • Cooler Temperatures From Mid to Late Week
Area forecast discussion, May 19, 6:20 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Mon May 19 2025

...Updated 12z Aviation...

.KEY MESSAGES...

- Strong Forcing Available For Severe Storms This Afternoon and
Evening; Cloud Cover and Remnant Showers May Be A Problem

- Flooding May Be Possible In Some Spots

- Cooler Temperatures From Mid to Late Week

&&

.DISCUSSION...
Issued at 308 AM CDT Mon May 19 2025

H5 trough axis has acquired a negative tilt and is lifting out of
the Rockies during the early morning hours and will continue to
provide strong dCVA to deepen the surface cyclone, which is centered
over the High Plains of Kansas. The dryline over Kansas today
provided strong action but ended up initiating the strong convection
much further west than was originally anticipated. This is one
factor that kept convection much more tame for our counties
overnight into early Monday morning, as the congealing of storms was
much further west and were not able to hold together further east.
We also did not realize as much instability into western and central
Missouri, as the lifting trough slowed down, the and warm front just
started to nudge on the southwest edge of our area. We did still see
some weak convergence happen along a narrow axis of surface pressure
falls from Junction City Kansas to around north-central Missouri,
but these quickly ran out of instability. The HRRR does develop some
more activity along this axis as LLJ ramps up during the hours just
before sunrise this morning, so we may see another push of some
activity with a few stronger storms. There may be enough deep layer
shear for some elevated parcels to create organized updrafts,
resulting in hail perhaps to around quarter size.

The past couple of days had been very concerned about the warm front
surging and laying within an enhanced area of surface troughing
extending eastward from a maturing cyclone. The warm front is still
expected to surge to at least Hwy. 36, and may make a run for
setting up closer to the MO-IA state line. However, current GOES-16
NT Physics imagery shows expansive cloud cover across the area.
While it is possible we may see subtle H5 height rises this
afternoon in response to trough axis lifting toward the Nebraska
Sandhills, isentropic ascent along this wider axis of WAA from
eastern Kansas ton Central Illinois may continue to promote overcast
conditions with a cloud layer around the 800-600mb layer. RAP and
HRRR soundings show considerable saturation in this layer. Above it,
EML remnants still present, with fairly steep lapse rates, with mid-
level jet streak shifting further eastward across Central Kansas.
But, may be difficult to realize this portion above the clouds. HRRR
and other CAMs still indicate higher CAPE values coming in with the
theta-e advection from eastern Kansas into the lower Missouri River
Valley. The HRRR tries to generate nearly 2500 J/kg of MLCAPE, with
over 3000 J/kg in parts of east Central Kansas. Having a very hard
time though seeing these higher values make it into Missouri though,
we are going to need to some robust subsidence to clear things out.
Some of this may be happening over the Kansas Flint Hills early this
morning, but unsure if this makes it into our forecast area.
Therefore, initiation along the warm front this afternoon is looking
less probable due to the cloud cover. Even though the HRRR and other
members of the HREF may be too robust on CAPE, they have
substantially backed off strong discrete convection initiation
immediately along the warm front and throughout the ambient warm-
sector. There is some elevated stuff that it tries to initiate but a
lot of that is ahead of the warm front and quickly moves into more
stable air in the northeast portions of the CWA. Therefore, will
maintain mentionable POPs as this warm front surges given the
increasing moisture content and moisture pooling, we have seen
dewpoints jump into the lower and mid 60s already for areas along
and south of Interstate 70. If we manage to get some kind of
clearing that allows for robust destabilization in the warm-sector,
and there is a nudging force available through some kind of
localized vort maxima, a stronger storm could develop. Especially in
the corridor of surface troughing, backed surface winds could
support a discrete storm becoming a supercell, capable of all
hazards including tornado potential with 0-1km SRH values between
100-150 m^2/s^2 and potential for strong streamwise vorticity
ingest. However, if the mid-level jetstreak does not move far enough
east, hodographs from 2km-8km may exhibit a dramatic veer-back
shape, which would not be favorable for sustaining updraft
development of discrete convection. Based on the analysis this
morning, the warm front play and open warm sector may end up being
too hostile for sustained deep convection to develop. So, attention
turns to east-central Kansas for development through the late
afternoon, and eventually congealing of storms that will move into
our area.

As mentioned previously, clearing skies over southeastern
Kansas near Wichita so far this morning may allow for very robust
boundary layer mixing, especially if stronger 700-500mb flow there
allows the EML to erode cloud cover from isentropic ascent that
occurred with the warm frontal passage yesterday. This may allow
another dryline feature to setup ahead of the main deepening surface
cyclone, resulting in an airmass with SBCAPE values pushing beyond
3000 J/kg. A trailing cold front over western Kansas will also
starting pushing eastward, further increasing convergence. This
region in eastern Kansas will also be closer to the mid and upper-
level jet streaks aligning with the left-exit region. If this dryline
develops and is able to generate convergence, it may get an extra
boost from synoptic scale lift as a stronger mid-level vort ejects
eastward with the jet streak. Deep layer shear vectors between 20-
22z are oriented perpendicular to the dryline in eastern Kansas, which
at the onset would support initiation of discrete storms. Potential
will exist for storms to initially be strong, with lengthening
hodographs with stronger low-level cyclonic curvature. The main
question, would be how long storms remain discrete. This may end up
depending how long it takes for the cold front to catch up to the
dryline heading into Monday evening. If one of these discrete storms
becomes long tracked, then perhaps we could see all hazards possible
with storms between 22z-02z this evening for our western counties.
However, am thinking that the LLJ kicks in, effective inflow layer
storm-relative flow drastically changes and forces convection to
congeal by the time it enters our eastern Kansas Counties. The HRRR
also has been depicting this storm mode morphology in its last few
runs. As this system and forcing moves eastward, expecting either
clustered storms or organized linear convective system to present
the potential for damaging winds and larger hail in a few spots
where individual updraft inflows may be a bit stronger. If drier is
still present in the mid-levels along with developing LLJ just ahead
of the initiating boundary, may see RIJ structures able to develop,
and with increasing deep layer shear present may support the
development of bowing segment to generate enhanced wind. Will
acknowledge the few runs of the HRRR this morning that depicted
three separate bowing segments developing across Missouri heading
into the late Monday evening hours. Not sure where it is getting
enough instability to produce three of these segments, but at least
the HRRR is showing us what a stronger line segment may have the
potential to accomplish. If the storm clusters remained tied closely
to the initiating boundary, 0-3km bulk shear is progged around 30-
40kts, so if any surges align perpendicular to this vector, may
need to watch mesovortex generation along the leading edge. The
strongest forcing should begin to exit our area by 08z.

The last few days we have also discussed hydrology concerns with
heavy rainfall over the period of these three days. The QPF was
considerably lighter with the Sunday Night activity than previously
progged, which means most of the soils in our forecast area are not
overly saturated and may be capable of taking on heavier rainfall
with Monday Night activity. HREF probability matched means have
depicted a few swathes of QPF between 2-3 inches particularly in the
southeastern two-thirds of the forecast area, and more toward the
Interstate 44 corridor area. However, given the uncertainty with
warm front convection today, it is hard to pinpoint what corridor
may see heavier QPF. We did discuss with neighboring offices about a
Flood Watch, but our area was too difficult to pinpoint. Expecting
flooding to occur somewhere, but may not be as widespread tonight
through Tuesday as it was expected with the forecast analysis done
at the start of the weekend. Heavy rain over the KC metro may result
in flooding, as well as rises on local streams. We will continue to
monitor rainfall trends from this Monday morning activity, and once
we see how the warm front behaves, may be able to refine our
expectations for flooding issues across the area.

Tuesday morning, lingering rain showers are still possible as weak
lift will still be present over the area as trough continues to
lift, but most surface features will push into far eastern Missouri,
and this is where the better severe weather parameter space for
Tuesday is still setting up. Through the middle to end of this week,
flow will largely be west-northwest bringing cooler temperatures
across the area. A few weak disturbances will likely bring
additional rain shower chances in the extended forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 616 AM CDT Mon May 19 2025

VFR to MVFR stratus cloud deck is moving in from Kansas. This
may be around most of the afternoon if we are unable to generate
any breaks in the cloud cover as warm front moves northward.
Isolated to scattered activity may develop early to mid-
afternoon, and is indicated by the PROB30 group in the 12z TAFs.
Thunderstorms expected to prevail with activity that moves out
of Kansas late afternoon through the evening. Expect MVFR to
continue with onset of heavier precipitation, and may see
periods of IFR conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, May 19, 3:13 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
313 AM CDT Mon May 19 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
313 AM CDT Mon May 19 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are forecast late this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Lingering thunderstorms are possible Tuesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 19, 8:17 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 AM CDT Mon May 19 2025

MOZ043-044-191345-
Cass MO-Johnson MO-
817 AM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CASS AND
NORTHWESTERN JOHNSON COUNTIES THROUGH 845 AM CDT...

At 816 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsville, or 7 miles west of Holden, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warrensburg, Holden, Kingsville, Centerview, Strasburg, Gunn City,
Pittsville, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 9422 3891 9395 3891 9389 3885 9378
      3873 9375 3861 9419
TIME...MOT...LOC 1316Z 241DEG 36KT 3870 9413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:17 AM CDTSpecial Weather StatementEAXJohnson28 min
May 19, 8:51 AM CDTSpecial Weather StatementEAXHenry24 min
May 19, 8:58 AM CDTSpecial Weather StatementEAXJohnson32 min
May 19, 9:16 AM CDTSpecial Weather StatementEAXJohnson29 min
May 19, 2:45 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Platte, Ray45 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 1 more42 min
May 19, 3:21 PM CDTSevere Thunderstorm WarningEAXBates, Cass54 min
May 19, 3:23 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 2 more52 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray46 min
May 19, 3:49 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte41 min
May 19, 3:55 PM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson, Platte3 hr
May 19, 3:58 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates, Cass32 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, Grundy and 3 more50 min
May 19, 4:15 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte6 hr
May 19, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Jackson29 min
May 19, 4:24 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBuchanan, Clay, Clinton, Jackson, Platte, Ray51 min
May 19, 4:35 PM CDTFlash Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Ray6 hr
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Clay, Clinton, Jackson, Lafayette, Ray46 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 1 more42 min
May 19, 4:49 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson26 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray48 min
May 19, 5:38 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray52 min
May 19, 6:12 PM CDTFlash Flood WarningEAXGrundy, Linn, Livingston, Sullivan6 hr
May 19, 6:19 PM CDTAreal Flood AdvisoryEAXBates, Henry23 min
May 19, 6:42 PM CDTFlash Flood WarningEAXBates, Henry4 hr
May 19, 3:07 PM CDTSevere Thunderstorm WarningEAXLinn, Miami38 min
May 19, 4:27 PM CDTAreal Flood AdvisoryEAXLinn3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.